Iowa, 2018Cold in Iowa, January 6, 2018
January 6, 2018 · NWS FSD · 4 events in 4 counties and zones
Increasing winds behind retreating high pressure allowed for a brief period of dangerous wind chills during the late night and early morning hours of January 6th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing winds behind retreating high pressure allowed for a brief period of dangerous wind chills during the late night and early morning hours of January 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 5, 10:42 PM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Jan 5, 10:42 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1042 PM CST Fri Jan 5 2018
.SHORT TERM...(This evening through Saturday)
Issued at 226 PM CST Fri Jan 5 2018
The forecast area has largely been dominated by two halves today
with a persistent stratus deck with relatively warmer temperatures
west and clear skies with relatively colder temperatures east.
High pressure responsible for our recent brutally cold
temperatures finally slowly nudges east Saturday with an
approaching warm front from the west. This will lead to a fairly
tricky overnight temperature forecast tonight with a battle
between how much we radiate out in areas of less cloud cover vs
the increasing warm advection aloft. Regardless, looks like one
last cold start on Saturday morning with low temperatures below
zero along and east of I-29. Winds will largely be very light for
most of the night but should increase closer to daybreak resulting
in wind chill values between -15 and -25 across the previously
mentioned area and thus have issued a Wind Chill Advisory for
portions of SW MN and NW IA. Could also see a few stray flurries
overnight across our western counties.
By the daytime hours Saturday, warm air advection aloft will be well
underway with a tightening surface gradient and responsive southerly
surface winds. Look for southerly winds of 15-25 mph with some gusts
up near 30 mph. Will also need to keep an eye on the potential for
some stray very light precip late Saturday/Saturday night with some
weak and fractured frontogenesis moving through the region.
Current thinking is that the drier layer in the warm nose would
eat away at any falling precipitation, and thus will leave mention
out.
.LONG TERM...(Saturday night through Friday)
Issued at 226 PM CST Fri Jan 5 2018
Warmer temperatures finally arrive by Sunday into early next week.
Look for above normal temperatures with highs ranging from the low
30s to perhaps even over 40 across south central SD. Overnight lows
will also remain reasonable with teens and lower 20s.
The main focus in the extended still revolves around the potential
mid-week system. Models continue to advertise a stout shortwave
entering into the Central Plains Wed/Thu of next week but still
differ in details beyond that. The latest ECMWF trended toward the
12z GFS both in track and handling of the 500mb low, but was quite
different from its previous run. Precipitation could initially
start as some sort of wintry mix late Wednesday but cold air would
likely surge in relatively quickly resulting in the primary
precipitation type for the event of snow. Regardless, this will be
a system to watch with a favorable pattern and dynamics for an
impactful storm somewhere in the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1036 PM CST Fri Jan 5 2018
Low to mid-level cloud decks will develop and increase in
thickness slowly throughout the night. Cloud cover will be
abundant Saturday as warm southerly winds continue to bring in
increased moisture. South winds will be breezy during the day, gusting
in the 20 to 30 kt range during the afternoon and evening hours.
No precipitation is expected for the next 24 hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for MNZ071-
072-080-081-089-090-097-098.
IA...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for IAZ002-
003-013-014-022.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogartHazardous weather outlook, Jan 5, 5:27 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 PM CST Fri Jan 5 2018
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-067-062330-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Lincoln SD-
527 PM CST Fri Jan 5 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Wind chill values from 20 below to 30 below zero will be possible
tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ020-031-NEZ013-014-SDZ038-052>054-058>061-064>066-068>071-
062330-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Jerauld-Sanborn-Miner-
Aurora-Davison-Hanson-McCook-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay SD-Union-
527 PM CST Fri Jan 5 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
Wind chill values from 10 below to 20 below zero will be possible
tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
SDZ050-057-063-062330-
Gregory-Brule-Charles Mix-
527 PM CST Fri Jan 5 2018
This Hazardous Weather Outlook is for portions of south central
South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Cold/Wind Chill, Osceola
- When
- January 6, 3:00 AM CST to 9:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- AWOS
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.
Cold/Wind Chill, O'Brien
- When
- January 6, 3:00 AM CST to 9:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.
Cold/Wind Chill, Dickinson
- When
- January 6, 3:00 AM CST to 9:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.
Cold/Wind Chill, Clay
- When
- January 6, 3:00 AM CST to 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Southerly winds increased to 10 to 20 mph in the predawn hours with lingering below zero temperatures, driving wind chills to -20 to -25.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, January 6 to 7, 201810 events
- Cold in Minnesota, January 6, 20188 events
- Extreme Cold in Maine, January 6 to 7, 20185 events
- Winter Weather in Montana, January 6, 20183 events
- Winter Weather in Wyoming, January 6 to 7, 20183 events
- Extreme Cold and Cold in Massachusetts, January 6 to 7, 20182 events
- High Surf in Hawaii, January 6 to 8, 20182 events
- Winter Weather in Idaho, January 6, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735394, 735395, 735396, 735397.